The UK Food and Drug Administration (FDA) has warned of the dangers of grapefruit and its juice. This applies to people who are taking statins. It is a cholesterol-lowering substance prescribed to reduce the risk of heart attacks and stroke. When there are too many of these substances in the blood, it can have many side effects.
According to the FDA, Express reports, many of these drugs are broken down by the CYP3A4 enzyme. It is in the small intestine that the CYP3A4 enzyme helps break down statins. However, grapefruit juice can block the effects of CYP3A4, which means that more of the drug enters the bloodstream and begins to be absorbed into the body in much larger quantities than the physician expected when the statin dosage was prescribed.
Because people have different amounts of the enzyme in their small intestine, grapefruit juice can affect them in different ways, even if patients are taking the same medication. The FD has confirmed that mixing grapefruit and statins can lead to an increased risk of liver and muscle damage. These two side effects can even lead to kidney failure, which is a serious complication.
The UK National Health Service has noted that common side effects of statins can include:
headache; dizziness; feeling of nausea; feeling unusually tired or physically weak; digestive system problems such as constipation, diarrhea, indigestion, or flatulence; muscle pain; sleep problems; low platelet count.
Statins can sometimes cause inflammation, swelling, and muscle damage. Anyone with unexplained muscle pain is advised to speak with their therapist. He will order a blood test to check your creatine kinase levels.